The FDA added the postmarketing reports of ileus, or blocked intestines, to the drug labeling for semaglutide (Ozempic).
“Because these reactions are reported voluntarily from a population of uncertain size, it is not always possible to reliably estimate their frequency or establish a causal relationship to drug exposure,” the drug label notes.
The injectable GLP-1 receptor agonist is indicated for type 2 diabetes, but its popularity as an off-label weight-loss drug has skyrocketed.
Labeling for semaglutide 2.4 mg (Wegovy) — indicated for obesity — already reflects the potential adverse reaction based on postmarketing reports, noting that gastrointestinal disorders can include “acute pancreatitis and necrotizing pancreatitis, sometimes resulting in death, ileus.”
Ileus can cause cramping and pain, the inability to have a bowel movement, swelling, vomiting, or lack of appetite, according to the Mayo Clinic. It often leads to hospitalization to first stabilize the condition, followed by a barium or air enema or, for complete intestinal obstruction, surgery. For a pseudo-obstruction, a doctor may prescribe medication to cause muscle contractions, stop the medication causing the obstruction, or use a decompression treatment.
Labeling for tirzepatide (Mounjaro), a dual GIP/GLP-1 receptor agonist approved for type 2 diabetes, was changed to add ileus as a potential side effect based on postmarketing reports in July.
Both drugs can also cause gastroparesis, a delay of the stomach emptying process in which normal contraction of the stomach muscles is slowed down or even stopped, which has become a safety concern of late for surgical patients due to the risk of aspiration. Drug labels for both mention “delay of gastric emptying” under potential drug interactions, but not under warnings or adverse events.
Drugmakers for semaglutide and tirzepatide, Novo Nordisk and Eli Lilly, are facing a lawsuit from a Louisiana woman who, according to court filings, was “hospitalized for stomach issues on several occasions including visits to the emergency room,” and had “teeth falling out due to excessive vomiting” — among other medical problems — after being prescribed first semaglutide and later tirzepatide.
An emailed statement from Novo Nordisk in response to questions from MedPage Today about ileus noted, in part, that “ileus is a gastrointestinal reaction that was reported in the postmarketing setting with Ozempic and with other GLP-1 receptor agonists.”
“Novo Nordisk stands behind the safety and efficacy of Ozempic and all of our medicines when used consistent with the product labeling and the approved indications. For Ozempic, the most commonly reported side effects include: nausea, vomiting, diarrhea, stomach (abdominal) pain, and constipation,” the statement added.